MAUDE Adverse Event Report: SYNTHES TUTTLINGEN CURVED PELVIC OSTEOTOME 20MM WIDTH

SYNTHES TUTTLINGEN CURVED PELVIC OSTEOTOME 20MM WIDTH
Catalog Number 03.100.039
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: patient¿s age at time of event and/or date of birth are not available or reporting.Device is an instrument and is not implanted/explanted.The subject device is expected to be returned to the synthes manufacturer for evaluation but has not yet been received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: oct 17, 2011.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a periacetabular osteotomy (pao) on (b)(6) 2017 to treat an unknown condition, the wooden handle of the curved osteotome instrument broke from the metal portion of the device.The fragments were retrieved, no additional intervention required.A similar instrument was used to complete the procedure.No surgical delay was reported.No harm was reported to the patient.The surgery was successfully completed with the patient in stable condition.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
The 03.100.039 lot number 7970613 curved pelvic osteotome was returned and reported to have broken intraoperatively.This complaint condition was likely caused by over five years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, dhr review, and drawing review were performed as part of this investigation.This complaint is confirmed.No new malfunctions were observed during the course of this investigation.The 03.100.039 curved pelvic osteotome is an instrument routinely used in the hip preservation surgery set (technique guide dsus/trm/0515/0603).The device was returned and reported to have broken intraoperatively.This condition is confirmed; the metal shaft of the device broke internally at the intersection of the locking pin causing the shaft to separate from the phenolic handle.It is likely that over five years of consistent use and possible rough handling during surgery and sterile processing has led to this complaint condition.The device was manufactured in 10/2011 and is over five years old.The balance of the returned device is in fairly worn condition with some markings and superficial wear along its length.Drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no ncrs germane to the complaint condition were generated during the production of this device.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CURVED PELVIC OSTEOTOME 20MM WIDTH
Common Device Name
OSTEOTOME
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6445722
Report Number9680938-2017-10058
Device Sequence Number874778
Product Code HWM
UDI-Device Identifier10886982070883
UDI-Public(01)10886982070883(10)7970613
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.100.039
Device Lot Number7970613
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/13/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/30/2017
Supplement Report FDA Received Date04/19/2017
05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight118